View Full Version : what can I do?
02-05-2008, 11:44 AM
I've had what my doctor says its Meralgia Paresthetica for about 5 years now.
I am pretty sure he is right about what I have, all the symptoms and causes seem to match.
My pain seems to get worse at night, sometimes it starts pretty early, its worst when I wear jeans, some days my life is almost normal and some days I feel like sticking a knife in my leg to see if the pain stops.
I am sure I got this pain from gaining weight, it started as a feeling of pressure on my hip/upper leg and quickly became a sharp pain.
I have tried almost everything, I haven't lost all the weight but have in the past gone way below the weight where the pain started and that didn't seem to help. I have done physical therapy, a doctor had me take ibuprofen twice a day so strong and long that I developed an allergy against it, I've had injections, some sort of ultrasound therapy, taken anti depressants (cymbalta for the past few months up to 120mg a day). I've had xrays, mris, ct scans....
The Cymbalta seemed to help for a while but at the moment it does not seem to be helping much, I've had a lot of pain the past few nights. The doctors always ask me if it affects my sleep and the truth is it doesn't while I am sleeping but it does take me a while to find a position I am comfortable on, specially since the pain is at its worst at night.
So why am I posting this? I don't know, maybe I am looking for ideas, suggestions, sympathy, last hope! you tell me, I am guessing I am not the only one that has been at this point before.
Any comments are welcome, suggestions, anything really at this point.
Thank you for taking the time to read my post.
05-16-2008, 05:05 PM
i wil start telling you i am not english, so it might be spelled wrong! I am a Dutch girl of 17 years old.
I understand what you are going through! A copple of months ago my dokter gave me the diagnose of meralgia paraesthetica .(finaly) after all these years of not knowing why my leg hurted and feeling like i'm over reacting i know what it is. The docter gave me anti depressants to, but it really made me sick.. i was dizzy all the time, couldn't stand on my feet so i stopped with these medication. There are other options! Right now i am on medicin against epilepsion. And these seem to work for me! twice a day one tablet and for the first time in a lot of moths i slept within a couple of minutes! But still some days are better than the other. I allready gave you suggestions, i allso have some ideas. If you have a busy life and have to walk a lot, try to sit more! moving a lot is causing the pain to get worse! When i go shopping, or after a long night i really feel it is true! A warme/cold bath, or warme/cold shower may ease the pain to! You are not the only one in this posithion, but it still sucks doesn't it! if you want you can add me on msn it is syl.1990 AT live.nl
05-20-2008, 12:26 PM
I have found that ultram is helping me. It is for pain, but I get zero side effects like drowsiness from it. Usually 2 a day get me through the day. I know I can't take it forever so I am scheduled to see a neurologists to check on surgical options. I am ready for them to cut the nerve. No one understands what this is like. I am a therapist and I have tried alot of conservative treatments. I will let you know my results, but I do not go until july 1.
Hope this helps.
12-30-2008, 10:20 PM
Have any of you heard of a vitamin deficiency making this problem worse?
12-31-2008, 06:26 AM
--at least in the sense that a vitamin deficiency can make almost any dysfunction of peripheral nerves worse through lack of a proper regulatory/supporting atmosphere.
In general, compressive neuropathies, such as meralgia parasthetica (and many spinal radiculopathies) may become more noticable if one has an underlying toxic/metabolic condition (diabetes/imparied glucose tolerance being the best known, but also thyroid dysregulation, chemotherapeutic poisoning, and others). This is known as the "double crush phenomenon"--a nerve already compromised by less than ideal conditions may react to additional pressure in such a way as to make the symptoms much greater than the "sum of the parts" might be expected to be.
01-05-2009, 05:38 PM
At the time of my Dx, I was in the Military, and fit as a fiddle. However, as the condition worsened, my fitness started to wane, and now I have put on almost 100 lbs due to inactivity. I use a cane to walk now, and between pain and depression, it is hard to find that second gear - aka -> Get up and go - feeling. I do feel however that my weight gain may be exacerbating the problem, and am trying to seek professional dietary assistance to help reduce my caloric intake.
I am taking Lyrica for my daily pain. Lyrica is a reformulation of Gabapentin (Neurontin), an anti-epileptic drug whose major side effect is nerve pain control. Lyrica is being marketed as a Nerve Pain Medication for this reason, however is not totally approved by many Medical Insurance company's, so these little pills can be quite expensive. Thankfully, one of my 2 drug plans will cover it up to 80%, but I still have to pay about $70 per month for my 20% cost/share. Ask your doctor about Gabapentin or Lyrica as a possible choice - I had much less side effects (but there WERE still some annoying effects, like short term memory loss, difficulty finding rarely used words, etc. But no rashes, sleeplessness, bad attitudes, and so on.
I also take Effexor to help with the depression, and it seems to work fine with me - I have not killed anyone yet LOL.
I"m also on MSN or Skype. Email me if you want my contact details.
02-04-2010, 11:38 AM
Feb 4, 2010
Just a quick update - I've tried Cymbalta over the Christmas season in lieu of Effexor, and did not like it. Now on a trial of Pristiq (50/50 with Effexor), and my mood does seem to be a bit lighter, so will find out if I am going to switch over from Effexor (300mg/day) to Pristiq (which is supposed to be like a reformulated Effexor, works in the same way, etc), and see if this helps me cope with the pain.
Will let you know how it goes...
02-15-2010, 02:21 PM
Friends and Fellow Sufferers.....
has anyone done research on who is top in this subspecialty? especially in northern california? SF bay area?
I've had my hmo do all the leg work, (pardon the pun), but I'm considering seeking out someone at the top of the field for a consult/2nd opinion
04-15-2010, 10:37 AM
Buy the HOMEDICS THERAPIST SELECT PERCUSSION HAND-HELD MASSAGER, MODEL PA-5H! ($39.99 at Rite Aide). I've had MP for years and this is the answer!!! I use it every other day on the hip/thigh area (you can tell when you hit the right spots). You won't need meds anymore!
Good luck to all. I searched out forums to share this info.
12-16-2012, 05:56 PM
Hi! I have had severe pain and numbness in my left hip area for about three years now. The pain seems to be directly related to times when I am lying down and turning from my back to my left side (almost as if the muscle that is supporting my weight is ripped). If I am lying on my back all night, the pain, which goes from electric shock to burning, is unbearable and will only go away if I get up and begin my day. When the pain occurs, I don't even have to be moving or anything, it is just there. The numbness has expanded from a small spot on my hip bone to a 6-8 inch area from my hip bone to my upper thigh to my left groin. I've read about Meralgia Paraesthetica and it sounds like I have that. I am currently obese but have been on Weight Watchers for a month and am losing weight at a steady pace. The reason I'm a little concerned is that the pain, which usually only happens while I'm sleeping, has been ongoing today throughout the day. ANY time I flex my body in a direction that causes my left hip to support my weight the electric shock pain occurs. Does this sound like anything ANYONE else has experienced? I have an MD appt., but, I'm just curious.
Any feedback will be greatly appreciated!:)
They can confirm the diagnosis by a injection of Lidocaine in your hip just at the notch on the front. If they were giving you injections was it in your back or just below the skin where I just mentioned? cause that is where you'd need it, not in your back. Lidocaine patches work miracles, just remember to shave the area first, if it is MP! taking it off feels like you had your leg ripped off if you forget to shave!
Cymbalta is more known for Muscle pain than Neuropathy. You will have much better results with Lyrica (Pre-Gabapentin) or Neurontin (Gabapentin) if you can tolerate them.
Your pain pattern is typical of MP, gets worse as the day goes on. MP is one of the only conditions that standing or walking makes it worse! The inflamation caused by standing can be rough. You need to get your core strength up, so find a place to do Deep water Aqua Aerobics! not only will take the pressure of your nerve, it is really good exercise.
Few doctors even know what it is, so you have to be proactive with helping them along.
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.